Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Lubbock, TX

April 16, 2001Hockley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 16, 2001, 6:29 PM CDT for Hockley County, Texas. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 16, 2001, 6:29 PM CDT (23:29 UTC)
Expired
Apr 16, 2001, 7:15 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hockley County, TX

The radar

The Lubbock radar (KLBB), 60 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 6:50 PM CDTHail 1.5Levelland, TXAmateur radio SKYWARN spotters reported walnut size hail on Highway 114 west of town.
Apr 16, 6:50 PM CDTHail 0.75Levelland, TXAmateur radio SKYWARN spotters reported dime size hail in town.
Apr 16, 6:50 PM CDTHail 1Levelland, TX
Apr 16, 7:05 PM CDTHail 1.75Levelland, TXA storm chaser reported half dollar to golfball size hail on Highway 114.
Apr 16, 7:06 PM CDTHail 1Levelland, TXAmateur radio SKYWARN spotters reported quarter size hail south of town on Highway 385.
Apr 16, 7:07 PM CDTHail 1.75Levelland, TXGolfball size hail was reported in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 515 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
515 m²/s²
0-3 km storm-relative helicity
618 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS54 KLUB 162330
SVRLBB
TXC219-170015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
629 PM CDT MON APR 16 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOCKLEY COUNTY IN NORTHWEST TEXAS

* UNTIL 715 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF LEVELLAND...OR ABOUT 
  12 MILES EAST OF MORTON...MOVING SOUTH-SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LEVELLAND...
  SUNDOWN...

HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH ARE 
POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3383 10247 3374 10261 3342 10253 3353 10225

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:00 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 16, 3:00 PM CDT, 3 hours 29 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT MON APR 16 2001

A CLOSED UPPER LEVEL H5 LOW OVER NORTHERN WI WILL DIG SOUTH INTO THE
THE OHIO RIVER VALLEY BY 12Z TUE. THIS WILL CAUSE A COLD SURFACE
RIDGE OVER THE CENTRAL PLAINS TO BUILD SOUTH INTO TX AND OK ON TUE.
AT 18Z THE COLD FRONT EXTENDED FROM NORTHEAST NM...SOUTHEAST ACROSS
THE NORTHERN TX PANHANDLE. TEMPERATURES NORTH OF THE FRONT OVER KS
WERE IN THE 40S.  SOUTH OF THE FRONT EAST AND SOUTHEAST SURFACE
WINDS HAVE ADVECTED DEEPER MOISTURE NORTHWEST ACROSS THE SOUTHERN
AND WESTERN SECTIONS OF THE CWFA. SFC DEW POINTS WERE IN THE MID TO
UPPER 50S SOUTH OF A SJT TO CVS LINE.  THE MESO ETA SOUNDINGS SHOW A
WEAK CAP IN PLACE WITH 1500 J/KG OF CAPE. CONVECTIVE TEMPERATURES
WILL PROBABLY BE REACHED LATER THIS AFTERNOON ON THE HIGHER TERRAIN
OF EASTERN NM AND THE WESTERN SECTIONS OF THE CWFA. A FEW
THUNDERSTORMS WILL PROBABLY DEVELOP OVER EASTERN NM AND MOVE
SOUTHEAST INTO THE WESTERN SECTIONS OF THE CWFA.  ATTM I WILL PROBABLY
GO WITH A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS THE
WESTERN SECTIONS OF THE CWFA.

THE COLD FRONT SHOULD MOVE RAPIDLY SOUTH ACROSS THE CWFA LATE THIS
AFTERNOON AND EARLY EVENING. THE COLD FRONT WILL BE DEEP ENOUGH TO
SCOUR THE LOW-LEVEL MOISTURE...SO OUR RAIN CHANCES WILL END BEFORE
6Z. THE ETA MODEL DOES SHOW WAA BETWEEN THE 800 AND 700MB LEVEL...
BUT AN EML ABOVE 700MB SHOULD CAP ANY ELEVATED CONVECTION FROM
DEVELOPING LATER TONIGHT. NORTHEAST SURFACE WINDS WILL INCREASE AFTER
FROPA TO OVER 20 KTS WITH HIGHER GUSTS. AN EASTERLY COMPONENT TO THE
SURFACE WIND WILL PROVIDE ENOUGH UPLIFT WEST OF THE CAP ROCK
ESCARPMENT FOR AREAS OF DRIZZLE TO FORM AS LONG AS THE SURFACE T/TD
DEPRESSION ARE LOW ENOUGH. THE DRIZZLE WILL END BY NOON TOMORROW AS
DRIER AIR FROM THE NORTHEAST IS ADVECTED SOUTHWEST ONTO THE CAP
ROCK.  INTENSE LOW-LEVEL CAA AND CLOUD COVER SHOULD KEEP TUESDAY
HIGH TEMPERATURES IN THE UPPER 40S TO LOWER 50S ACROSS THE FORECAST
AREA. IF THE CLOUD COVER DOES BREAK...ANY SOLAR INSOLATION WILL
CAUSE HIGH TEMPERATURES ON TUESDAY TO BE A COUPLE OF CATEGORIES WARMER.

THE ETA MODEL SHOWS AN H5 RIDGE DEVELOPING OVER WEST TX ON
WEDNESDAY ALONG WITH A SFC LEE TROF. TEMPERATURES WILL WARM INTO THE
70S ACROSS THE FORECAST AREA ON WEDNESDAY WITH THE WARMEST
TEMPERATURES OVER THE WESTERN COUNTIES.

EXTENDED OUTLOOK:  ALL THE EXTENDED RANGE MODELS SHOW AN H5 TROF
DEVELOPING OVER THE WESTERN CONUS WITH A DOWN STREAM H5 RIDGE OVER
THE CENTRAL CONUS. THE WESTERN CONUS TROF WILL APPROACH WEST TX THIS
WEEKEND PROVIDING THE AREA WITH A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS THIS WEEKEND. ATTM IT LOOKS LIKE THE BETTER
CHANCE FOR RAIN WILL BE NORTH AND EAST OF THE CWFA. AS THE H5 TROF
LIFTS NORTHEAST ACROSS WEST TX SUNDAY NIGHT A PACIFIC COLD FRONT
WILL MOVE ACROSS THE AREA WHICH WILL COOL TEMPS SLIGHTLY BY MONDAY.

FRIONA     36/48/36/78  2100
TULIA      38/51/37/77  2100
CHILDRESS  43/53/42/70  1-00
BROWNFIELD 42/50/42/77  2100
LUBBOCK    41/52/42/75  2100
ASPERMONT  45/55/44/72  1-00

.LUB...NONE.
%
20

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.